Tornadoes · United States · Alabama · 2015

EF0 tornado, Garmon Xrds to Hells Xrds, Alabama, December 24, 2015

From Garmon Xrds to Hells Xrds, this EF0 tornado ran 3.2 miles across Barbour County on December 24, 2015, touching down at 4:34 AM CST and reaching 125 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 24, 2015
Touchdown
4:34 AM CST (10:34 UTC)
Lifted
4:40 AM CST (10:40 UTC)
On the ground
6 minutes
Path length
3.2 miles (5.2 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
0
County
Barbour County
Touchdown point
31.883, -85.592
Lift-off point
31.908, -85.547
Record number
1512240434-01

The damage survey

9 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A low level boundary across southeast Alabama became the focus for heavy rainfall and severe weather during the early morning hours of December 24th. As the boundary lifted northward, the focus for heavy rainfall and severe weather shifted into north central Alabama.

NWS meteorologists determined a weak tornado touched down just east of Hurricane Creek along County Road 44, snapping and uprooting several trees along the roadway and damaging two sheds. The tornado continued northeast, uprooting a couple of trees along State Highway 239. The tornado weakened further and dissipated near McCall Road, where only minor tree damage was noted. Special thanks to the Barbour County Emergency Management Agency for their assistance on the survey.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Dec 24, 3:00 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 24, 3:00 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 AM CST THU DEC 24 2015

.SHORT TERM...
TODAY AND TONIGHT...

DEFINITELY FEELING LIKE AN ALABAMA CHRISTMAS OUT THERE THIS
MORNING. CURRENTLY AT 3 AM SITTING AT 73 DEGREES OVER 71 DEGREE
DEWPOINT. A COLD FRONT IS CURRENTLY STRETCHED ACROSS WESTERN
TENNESSEE DOWN TO NORTHERN LOUISIANA. THIS FRONT IS BARELY MOVING
EAST AND WILL LIKELY STALL BEFORE REACHING CENTRAL ALABAMA LATER
THIS MORNING. THE FRONT IS THEN EXPECTED TO BEGIN TO LIFT BACK TO
THE NORTH BY THE AFTERNOON AS A LOW PRESSURE SYSTEM SLIDES FROM
CENTRAL OKLAHOMA TO WESTERN MISSOURI. THIS SHIFT NORTHWARD WILL
TAKE THE RAIN SHIELD BACK TO THE NORTH DURING THE DAY. SO WILL
HAVE HIGHEST RAIN CHANCES IN THE SOUTHEAST THIS MORNING AND THEN
SLIDE THEM NORTHWARD THROUGH THE AFTERNOON.

THIS WILL KEEP CENTRAL ALABAMA IN THE WARM SECTOR THE ENTIRE TIME
SO CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM FOR
TODAY/TONIGHT AND AGREE WITH SPC AND THEIR DAY 1 OUTLOOK. THE
BIGGEST QUESTION WILL BE THE FORCING NEEDED IN ADDITION TO WEAK
LAPSE RATES. THERE WILL BE ENOUGH BULK SHEAR AROUND TO KEEP STORMS
GOING BUT THE QUESTION WILL BE THE OVERALL COVERAGE AND STORM
STRUCTURE TO WARRANT ANYTHING MORE THAN A LIMITED POSSIBILITY.

16

.LONG TERM...
CHRISTMAS THROUGH WEDNESDAY...

THE AFOREMENTIONED FRONTAL BOUNDARY AND SURFACE LOW WILL
EVENTUALLY STALL OUT TO OUR NORTH ON FRIDAY AS THE MAIN FORCING
EXITS TO THE NORTHEAST. THIS WILL KEEP THE HIGHEST RAIN CHANCES
ACROSS THE FAR NORTHWESTERN COUNTIES FRIDAY THROUGH SUNDAY WITH
ISOLATED TO SCATTERED SHOWERS...WITH EMBEDDED STORMS AT TIMES
POSSIBLE ACROSS THE REST OF THE AREA. NO REAL ORGANIZED THREAT
AFTER FRIDAY AS THE FOCUS SHIFTS FURTHER WEST WITH A NEWLY
DEVELOPING LOW PRESSURE SYSTEM IN THE FOUR CORNERS AREA. THIS
SYSTEM WILL SLOWLY DEVELOP THROUGH THE WEEKEND AND WILL INTENSIFY
OVERNIGHT SUNDAY INTO MONDAY MORNING IN THE HEART OF TEXAS.

THE SURFACE LOW WILL SWING THROUGH LOUISIANA AND INTO SOUTHWESTERN
MISSOURI BY MIDNIGHT MONDAY NIGHT/TUESDAY MORNING. THIS WILL IN
TURN RAISE DEWPOINTS INTO THE UPPER 60S ACROSS THE AREA WITH AT
LEAST POTENTIALLY STRONG TO ISOLATED SEVERE STORMS ACROSS A GOOD
PORTION OF CENTRAL ALABAMA. WE WILL CONTINUE TO MONITOR THE TREND
TO SEE IF THIS CONTINUES WITH THE NEXT FEW RUNS...BUT IF THE
MODELS CONTINUE TO TREND WITH THIS OVERALL TIMING AN ADDITION TO
THE HWO MAY BE NEEDED WITH FURTHER UPDATES.

THE SYSTEM EXITS TUESDAY AFTERNOON. THIS IS WHERE THE MODELS BEGIN
TO DIFFER AND CAUSES CONFIDENCE TO FALL QUITE A BIT. THE GFS
CONTINUES TO BRING IN A MUCH DRIER AIRMASS AFTER WEDNESDAY...WHILE
THE EURO ACTUALLY BRINGS SEVERAL WAVES FROM THE SOUTH AND KEEPS
THE AREA FAIRLY MOIST UNTIL NEXT FRIDAY. WILL TREND MORE TOWARD
THE GFS AS IT IS CLOSER TO THE OVERALL CONSENSUS OF THE LONGER
RANGE MODELS BUT WILL DO SO WITH FAIRLY LOW CONFIDENCE.

16

&&

.AVIATION...
06Z TAF DISCUSSION.

MVFR TO IFR CEILINGS OVERNIGHT WITH SHOWERS AND A FEW THUNDERSTORMS
POSSIBLE. WINDS SOUTHEAST TO SOUTH AT 10 MPH WITH GUSTS TO 20KTS
POSSIBLE THE NEXT FEW HOURS. ADDITIONAL SHOWERS AND STORMS
EXPECTED TO CONSOLIDATE AROUND THE I-20/59 CORRIDOR PER THE LATEST
HRRR AROUND 12Z WITH ANOTHER HEAVY RAIN BAND NEAR THE TOI AREA.

88

&&

.FIRE WEATHER...

A VERY MILD AND WET PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA
THROUGH FRIDAY. THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE
INTO THURSDAY...ALONG WITH THE THREAT OF LOCALLY HEAVY RAINFALL.
UNSEASONABLY WARM WEATHER WILL PREVAIL THIS WEEKEND BUT RAIN
CHANCES WILL DECREASE. BETTER RAIN CHANCES RETURN ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  65  74  64  74 /  70  70  60  40  30
ANNISTON    76  67  75  65  75 /  70  70  50  40  30
BIRMINGHAM  77  69  76  67  76 /  60  70  60  40  30
TUSCALOOSA  79  68  78  68  77 /  60  60  50  40  30
CALERA      76  67  76  66  77 /  70  70  40  40  30
AUBURN      74  66  75  65  75 /  70  60  20  20  20
MONTGOMERY  78  67  79  65  78 /  70  70  30  20  20
TROY        76  67  78  65  77 /  70  50  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 24, 3:35 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 AM CST THU DEC 24 2015

ALZ011>015-017>050-251245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
335 AM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A LIMITED SEVERE WEATHER THREAT REMAINS POSSIBLE THROUGH MIDDAY
ALONG SOUTH AND EAST OF A GEIGER TO TUSCALOOSA TO ONEONTA LINE.
DURING THE AFTERNOON HOURS THIS THREAT SHOULD SPREAD BACK
NORTHWARD TO INCLUDE ALL OF CENTRAL ALABAMA. ISOLATED
TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND LARGE HAIL ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY AT TIMES THROUGH TONIGHT.

08

The surface observations

Troy Municipal (TOI), 42 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Rucker radar (KEOX), 49 km away, was scanning. The volume nearest the touchdown began at 10:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of December 24, 2015

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 243:41 AM CSTEF0Barbour, AL3.6100
December 241:29 PM ESTEF0Upson, GA0.2180$15,000
December 243:00 PM PSTEF1El Dorado, CA6.2100$1.0 million
December 243:15 PM PSTEF0Stanislaus, CA0.230$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.